Alert archive / Louisiana / Flash Flood Warnings in 2020

Flash Flood Warning 52, NWS Shreveport, LA

September 23, 2020Union County, Arkansas; Ouachita Parish, Union Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Sep 23, 2020, 10:48 AM CDT for Union County, Arkansas; Ouachita Parish, Union Parish, Louisiana. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2020, 10:48 AM CDT (15:48 UTC)
Expired
Sep 23, 2020, 2:45 PM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Union County, AR, Ouachita Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 165 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 1:33 PM CDTFLASH FLOODSterlington, LASTREET FLOODING ACROSS STERLINGTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 165 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 3.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WGUS54 KSHV 231548
FFWSHV
ARC139-LAC073-111-231945-
/O.NEW.KSHV.FF.W.0052.200923T1548Z-200923T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1048 AM CDT Wed Sep 23 2020

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Eastern Union County in south central Arkansas...
  Northern Ouachita Parish in north central Louisiana...
  Union Parish in north central Louisiana...

* Until 245 PM CDT.

* At 1048 AM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between 4 and 7 inches 
  of rain have fallen. Flash flooding is ongoing or expected to 
  begin shortly.



  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Monroe, Huttig, Swartz, Farmerville, Sterlington, Strong, Lapile, 
  Urbana, Marion, Felsenthal, Cecil, Linville, Litroe, Oakland, 
  Haile, Spencer, Bayou D Arbonne Lake, Aurelle, Rocky Branch and 
  Loch Lomon.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3330 9246 3327 9243 3330 9236 3326 9232
      3328 9230 3325 9222 3321 9222 3316 9217
      3316 9211 3310 9214 3300 9207 3271 9206
      3269 9205 3271 9204 3271 9197 3266 9191
      3257 9193 3258 9237 3295 9251

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...5-8 INCHES IN 24 HOURS 

$$

50

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 10:26 AM CDT, 22 minutes earlier.

Area forecast discussion, Sep 23, 10:26 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1026 AM CDT Wed Sep 23 2020

.UPDATE...

No major updates were needed this morning. I did however, slightly
adjust and smooth PoPs for the rest of the day.

/44/

&&

.PREV DISCUSSION... /issued 702 AM CDT Wed Sep 23 2020/

AVIATION...

For the ArkLaTex terminals, MVFR/IFR will persist with Beta's
remnant edging over SE TX at this time. Heavy banding is ahead of
the core into Toledo Bend country. This heavier rain axis is
where all the tropical moisture off the Gulf pulls back with
training rainfall toward the remnant low. This feature will clip
by KSHV and KELD by 15Z. Cooler air arriving this morning from the
NW may boost the BR/FG potential thru 18Z. The Models all show
the remnant in SW LA 00Z and pushing out the heavy shwrs by that
time w/ DZ/BR all night for KMLU. SFC winds back fm NE10KT to NW
10KT as Beta passes. /24/

PREV DISCUSSION... /issued 439 AM CDT Wed Sep 23 2020/

SHORT TERM.../Today through Thursday/

Well the big push is underway with the remnant of Beta fast on
approach lifting across extreme SE TX. A thick conveyer of heavier
rain showers is riding across our deep E TX counties and much of
Toledo Bend country right now. This NE quad of the remnant core
will continue to provide an area of heavy rainfall potential all
afternoon as it moves over our parishes.

A flood watch has been posted with 1 to maybe 2 inch hourly rates
associated with this feature. We could see amounts of 2 to 4 over
the watch area with some isolated higher amounts on these already
saturated soils. The WPC has slight and moderate risks for
exceeding flash flood guidance over our Southeastern half of the
cwa. The flash flood watch goes until midnight, but could be
cleared on the western edges through the day ahead in the wake of
the remnant. The SPC has 90 percent of us in a general outlook,
but a Marginal Risk over our SE parishes for an isolated tornado
threat with turning in banding in the NE quad of the remnant.

Weak high pressure is already poised to move southward in the
wake of the remnant with 1017mb currently at Paris TX. The low
core is about 1008mb and still West of Beaumont TX and will shift
to the ENE. This will shift our surface winds from the E/NE to
N/NW quickly shifting the back edge across the parishes late this
afternoon and early evening.

So it will be another day of near records for low maxes and
rainfall totals for this date. Lighter or areas of or even no
rain in our western sections is likely, but still cloudy and cool
with the N winds driving down dew points will keep a cool reading.
Even with limited late sun the ground is pretty wet to warm
quickly. Late September averages are mid 80s and even after Beta
passes it will be a while before we dry out to get back there.
/24/

LONG TERM.../Thursday Night through Tuesday Night/

The remnants of Beta will be well east of the region by Thursday
night taking most of our rain chances with it. An upper level cutoff
trough will quickly develop over Central Texas. Deep layer moisture
will be severely lacking, but there may be enough onshore flow from
the Gulf for lift from the trough to combine with diurnal
instability for isolated showers and thunderstorms Friday afternoon
southeast of a line from Many LA to Monroe LA. As mentioned,
moisture availability is highly questionable, and we may not see any
precip at all. Most of the model guidance is extremely sparse in
regards to QPF on Friday. Thus, only slight chance PoPs were
mentioned in the forecast.

Similar conditions will likely be in place for Saturday, but the GFS
and ECMWF diverge greatly. The GFS is much stronger with the trough
over Texas and keeps it cutoff, where the ECMWF is weaker and
depicts the trough as a rather elongated, open wave. Thus, the GFS
is also much more aggressive with rain chances keeping our area in a
favorable region for lift. However, the ECMWF has performed better
recently, so have favored it's forecast keeping the area dry for
Saturday, especially considering the already questionable deep layer
moisture return.

No other rain chances are anticipated through the remainder of the
long-term period as a dry northwesterly flow aloft develops. A very
strong upper trough diving southeast across the Great Lakes should
help to push a cold front through the forecast area on Tuesday.
Temperatures will warm back to near normal levels during the
weekend, but cooler temperatures can be expected by the middle of
next week behind the upcoming cold front. /CN/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  63  77  62 /  80  30  20  10
MLU  71  63  74  63 /  90  70  50  10
DEQ  70  58  79  58 /  40  10   0   0
TXK  69  60  76  59 /  40  10  10   0
ELD  68  60  75  59 /  80  40  20  10
TYR  74  62  78  61 /  20  10  10   0
GGG  75  63  77  60 /  50  20  10   0
LFK  75  65  79  63 /  70  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Flash Flood Watch through late tonight for LAZ005-006-013-014-
     017>022.

OK...None.
TX...None.
&&

CN/24/44
Hazardous weather outlook, Sep 23, 6:28 AM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
628 AM CDT Wed Sep 23 2020

LAZ005-006-013-014-017>022-241100-
Lincoln-Union-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-
628 AM CDT Wed Sep 23 2020

This Hazardous Weather Outlook is for portions of north central
Louisiana and northwest Louisiana.

.DAY ONE...Today and Tonight...

A Flash Flood Watch is in effect until midnight tonight.

Widespread rain from the remnants of Tropical Depression Beta will
continue today and tonight. Additional rainfall amounts of two to
four inches, with isolated higher amounts, will be possible. This
may lead to flash flooding. The threat for heavy rain will end by
late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Rain will continue into Thursday, but should finally move east of
the area Thursday evening. Heavy rain is not expected on Thursday.

Isolated thunderstorms will be possible Friday afternoon. However,
severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed for today and
tonight. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

ARZ050-051-059>061-070>073-LAZ001>004-010>012-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-241100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-De Soto-Red River-
Bienville-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-Sabine-
628 AM CDT Wed Sep 23 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, northwest Louisiana, southeast
Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Widespread rain from the remnants of Tropical Storm Beta will
continue today and tonight, mainly east of a line from
Jacksonville TX to De Queen AR. Additional rainfall amounts of one
to two inches are possible. Isolated flooding will be possible in
low-lying or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Widespread rain will continue on Thursday but should diminish from
west to east during the day before finally exiting the area by
late Thursday afternoon. However, no hazardous weather is expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed for rainfall or
isolated flooding today and tonight. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

09

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:52 AM CDTFlash Flood WatchSHVCaldwell, Grant, Jackson, LaSalle, Lincoln, Natchitoches and 4 more17 hr
Sep 23, 7:33 AM CDTAreal Flood AdvisorySHVBienville, Bossier, Caddo, De Soto, Red River, Webster3 hr
Sep 23, 11:09 AM CDTAreal Flood AdvisorySHVOuachita4 hr

Nearby

Flash Flood Warnings in Louisiana, 2020Flash Flood Warnings in Arkansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.